Does drinking a lot of water wash supplements and medication out of your system?

I came across this idea somewhere. I drink huge amounts of water; this dates from the suggestion of a homeopath several years ago that when I got a headache I should drink two large glasses of water straight away. Since then my consumption of water has increased greatly. If I don't drink large amounts, I do feel quite grotty, but I wonder if I might be causing myself more problems.

10 Replies

oldestnewest
  • You can drink too much water but its very difficult to do so... Have you checked your supplements are compatible with your meds as too much of a supplement or a non compatible supplement is more likely to cause the problems than drinking too much water unless you are drinking enormous amounts

    VG x

  • The only medication I take is thyroxine (and most things seem to be incompatible with that!) as I am extremely sensitive to anything that I've tried. I can take paracetamol and Ibuprofen, but they have next to no effect on pain.

    I do seem to drink more water than anyone else I know.

  • If you think the amount of water you drink in a day is excessive my advice would be to put your water into a measuring jug and see exactly how much you drink in a day ... Note it down over a couple of days and then check with your GP.. Better to be safe than sorry

    Good luck

    VG x

  • Most people don't drink enough, but more than 6 pints of water daily is probably a bit much, and can cause hyponatraemia (low blood salt) which is potentially quite dangerous.

    An adequate fluid intake won't affect medication or supplements, but an excessive intake might do so.

    Moffy x

  • I drink a lot of water. Its flushing toxins. If the toxins are gone the body can absorb nutrients naturally as it should. If your thirst is excessive though the first thing that comes to mind is diabetes....so its worth getting it checked. X

  • Normally is something they would advise people to do. Can actually be dangerous because you can find you are also flushing things like essential potassium, magnesium, vital for heart, brain, all organs really. I was hospitalised, in danger of heart failure and seizures.

    This is not meant to scare you, I would urge you to talk to gp 1st of all. Nothing to lose in just checking it. Excessive Thirst can also indicate something like diabetes, especially if you're feeling generally quite unwell.

    Good luck. xx :)

  • Thanks for all the replies.

  • Yes I definitely drink more than other people, when people have dysautonomia (and there is considerable high quality research that shows that fibromyalgia is in this group, ie., the autonomic nervous system is in a state of dysfunction) (google Andrew Holman, Seattle) one of the symptoms that is experienced by some people with dysautonomia is excessive thirst. Relating to flushing things like potassium and other minerals out of the body, having an advanced qualification in Anatomy and Physiology I can assure you that is very unlikely indeed to happen because of the way the kidneys and hormones work; if your kidneys function normally you reabsorb all the minerals that your body needs as part of the process of elimination and formation of urine. You really have to drink a phenomenal amount of water to cause danger to yourself, it is sometimes used as a form on torture and can result in death but really you would know if you were drinking that much because you would fit or lose consciousness. Yes, it might be worthwhile mentioning it to your GP but I guess if you go to your GP regularly he will have checked things like blood sugar in routine blood tests in the past, and there are other diseases such as problems with the pituitary gland that cause excessive loss of urine but your GP is the one to talk it over with. If you have no diseases causing excessive urine loss, then I think that drinking plenty can only be good, as it washes out more toxins from your body and this could be why it makes you feel better. All medications do cause toxins to form in your body and hence your urine wash those toxins out. Everyone needs to be balanced on the right amount of medication, relating to your age, weight, normal metabolism, and maybe with some water soluble medications the amount you drink, but this is something which you and your GP and consultant will work out - its just another parameter in working out the correct dosage.

  • I have seen two cases of cerebral oedema (brain swelling) in A&E, due to hyponatraemia from excessive drinking of water.

    The subjects were young women who were also dieting and exercising to an extreme degree, and attempting to 'flush away fat and toxins' with an exceptionally high water intake - in this instance, in excess of 5 litres daily. Both had episodes of seizure, with abnormal blood salts and unstable blood pressure.

    It's unlikely that normal people would have this problem, but it can happen, particularly if unusually large amounts of water are taken in conjunction with exercise (exercise induced hyponatraemia is surprisingly common in marathon runners, tho' rarely with such catastrophic results).

    Everyone needs an adequate fluid intake, but unusual thirst and excessive or compulsive water drinking should always be investigated.

    Moffy x

  • I am thirsty all the time, but my fluid intake is not solely water.

    Your water intake does seem a bit excessive.

    I don't want to seem like I am playing an amateur doctor here ( it's never wise to do so )

    But I don't think it would hurt to have a sugar level test done.

    Kits are available in the chemists so you don't have to go to the doctor if you don't want to.

    I think it makes sense to do this.

    I am sure you will be fine.

    Do let us know how you get on.

    Bibi x

You may also like...